Skip to content

The Chauvenet Prize, consisting of a prize of $1,000 and a certificate, is awarded at the Annual January Meeting of the Association to the author of an outstanding expository article on a mathematical topic. First awarded in 1925, the Prize is named for William Chauvenet, a professor of mathematics at the United States Naval Academy. It was established through a gift in 1925 from J.L. Coolidge, then MAA President. Winners of the Chauvenet Prize are among the most distinguished of mathematical expositors.

MAA members may recommend works to be considered for the Chauvenet Prize by completing the brief survey here.

The Chauvenet Prize Committee would like to thank Springer-Verlag for providing access to The Mathematical Intelligencer.

Past Recipients


Kimmo Eriksson and Jonas Eliasson
The Chicken Braess Paradox, Mathematics Magazine, 92:3 (2019) 213–2211.


William Dunham
The Early (and Peculiar) History of the Möbius Function, Mathematics Magazine, 91:2 (2018) 83–91.

Ezra (Bud) Brown and Matthew Crawford
Five Families Around a Well: A New Look at an Old Problem, The College Mathematics Journal, 49:3
(2018) 162–168.


Travis Kowalski
The Sine of a Single Degree
The College Mathematics Journal, 47 (2016), no. 5, 167–176.


Vladimir Pozdnyakov and J. Michael Steele
Buses, Bullies, and Bijections
Mathematics Magazine, 89 (2016), no. 3, 167–176.


Tom Leinster
Rethinking Set Theory
The American Mathematical Monthly, 121 (2014), no. 5, 403-415.


Daniel J. Velleman
The Fundamental Theorem of Algebra: A Visual Approach
The Mathematical Intelligencer, Volume 87, No. 4, 2015.


Mark F. Schilling
The Surprising Predictability of Long Runs
Mathematics Magazine, Volume 85, No. 2, April 2012.


Susan Marshall and Donald R. Smith
Feedback, Control, and the Distribution of Prime Numbers
Mathematics Magazine, Volume 86, No. 3, June 2013.


Dana Mackenzie
A Tisket, a Tasket, an Apollonian Gasket
American Scientist, 98 January-February 2010, no. 1, 10-14.


Ravi Vakil
The Mathematics of Doodling
American Mathematical Monthly, 118 (2011), no. 2, 116-129.


Robert Ghrist
Barcodes: The Persistent Topology of Data
Bulletin (New Series) of the American Mathematical Society, Vol. 45, no. 1, January 2008, pp. 61-75


Dennis DeTurck, Herman Gluck, Daniel Pomerleano, and Shea Vela-Vick
The Four Vertex Theorem and Its Converse
Notices of the American Mathematical Society, 54 (2007), no. 2, 192–207.


Bjorn Poonen
Undecidability in Number Theory
Notices of the American Mathematical Society, 55 (2008), no. 3, 344–350


Brian J. McCartin
e: The Master of All
The Mathematical Intelligencer, 28 (2006), no. 2, 10–21


Harold P. Boas
Reflections on the Arbelos
The American Mathematical Monthly, 113 (2006), no. 3, 236–249


Andrew Granville
It is Easy to Determine Whether a Given Integer is Prime
Bulletin of the American Mathematical Society, Vol. 42, 2005, pp. 3-38.


Andrew J. Simoson
The Gravity of Hades
Mathematics Magazine, Vol. 75, December 2002, pp. 335-350.


Florian Pfender and Günter M. Ziegler
Kissing Numbers, Sphere Packings, and Some Unexpected Proofs
Notices of the AMS, September 2004, pp. 873-883.


John Stillwell
The Story of the 120-Cell
Notices of the AMS, January 2001, pp. 17-24.


Edward B. Burger
Diophantine Olympics and World Champions: Polynomials and Primes Down Under
The American Mathematical Monthly, Vol. 107, November 2000, pp. 822-829.


Thomas C. Hales
Cannonballs and Honeycombs
Notices of the AMS, April 2000, Vol. 47, no. 4, pp. 440-449.


Ellen Gethner, Stan Wagon, and Brian Wick
A Stroll through the Gaussian Primes
The American Mathematical Monthly, Vol. 105, (1998), pp. 327-337.


Carolyn S. Gordon and David L. Webb
You Can’t Hear the Shape of a Drum This page is currently not available.
American Scientist, Vol. 84, (1996), pp. 46-55.


Don Zagier
Newman’s Short Proof of the Prime Number Theorem
The American Mathematical Monthly, Vol. 104, (1997), pp. 705-708.


Michael I. Rosen
Niels Hendrik Abel and Equations of the Fifth Degree
The Amererican Mathematical Monthly, Vol. 102, (1995), pp. 495-505.


Alan Edelman and Eric Kostlan
How Many Zeros of a Random Polynomial Are Real?
Bulletin of the AMS (N.S.), Vol. 32, (1995), pp. 1-37.


Tom Hawkins
The Birth of Lie’s Theory of Groups This page is currently not available.
Mathematical Intelligencer, Vol. 16, (1994), pp. 6-17.


Joan Birman
New Points of View in Knot Theory
Bulletin of the AMS (N.S.), Vol. 28 (1993), pp. 253-287.


Donald G. Saari
A Visit to the Newtonian N-body Problem Via Elementary Complex Variables
The American Mathematical Monthly, Vol. 97, (1990), pp. 105-119.


Barry Mazur
Number Theory as Gadfly
The American Mathematical Monthly, Vol. 98 (1991), pp. 593-610.


David H. Bailey, Jonathan M. Borwein and Peter B. Borwein
Ramanujan, Modular Equations, and Approximations to Pi, or, How to Compute One Billion Digits of Pi
The American Mathematical Monthly, Vol. 96, (1989), pp. 201-219.


Steven G. Krantz
What is Several Complex Variables?
The American Mathematical Monthly, Vol. 94, (1987), pp. 236-256.


W.B. Raymond Lickorish and Kenneth C. Millett
The New Polynomial Invariants of Knots and Links
Mathematics Magazine, Vol. 61, (1988), pp. 2-23.


David Allen Hoffman
The Computer-Aided Discovery of New Embedded Minimal Surfaces. This page is currently not available.
Mathematical Intelligencer, Vol. 9, (1987), pp. 8-21.


Jacob Korevaar
Ludwig Bieberbach’s Conjecture and Its Proof by Louis de Branges
The American Mathematical Monthly, Vol. 93, (1986), pp. 505-514.


Steve Smale
On the Efficiency of Algorithms in Analysis
Bulletin of the AMS, (N.S.), Vol. 13, (1985), pp. 87-121.


James H. Wilkinson
The Perfidious Polynomial
Studies in Numerical Analysis, pp. 1-28, MAA Stud. Math., Vol. 24,Math. Assoc. America, Washington, DC, 1984.


George Miel
Of Calculations Past and Present: The Archimedean Algorithm
The American Mathematical Monthly, Vol. 90, (1983), pp. 17-35.


Carl Pomerance
Recent Developments in Primality Testing. This page is currently not available.
Mathematical Intelligencer, Vol. 3, (1981), pp. 97-105.


R. Arthur Knoebel
Exponentials Reiterated
The American Mathematical Monthly, Vol. 88, (1981), pp. 235-252.


Kenneth I. Gross
On the Evolution of Noncommutative Harmonic Analysis
The American Mathematical Monthly, Vol. 85, (1978), pp. 525-548.


Heinz Bauer
Approximation and Abstract Boundaries
The American Mathematical Monthly, Vol. 85, (1978), pp. 632-647.


Neil J.A. Sloane
Error-Correcting Codes and Invariant Theory: New Applications of a Nineteenth-Century Technique
The American Mathematical Monthly, Vol. 84, (1977), pp. 82-107.


Shreeram S. Abhyankar
Historical Ramblings in Algebraic Geometry and Related Algebra
The American Mathematical Monthly, Vol. 83, (1976), pp. 409-448.


W. Gilbert Strang
Piecewise Polynomials and the Finite Element Method
Bulletin of the AMS, Vol. 79, (1973), pp. 1128-1137.


Lawrence Zalcman
Real Proofs of Complex Theorems (and vice versa)
The American Mathematical Monthly, Vol. 81, (1974), pp. 115-137.


M.D. Davis and Reuben Hersh
Hilbert’s 10th Problem This page is currently not available.
Scientific American, vol. 229, (1973),  pp. 84-91.


Peter D. Lax
The Formation and Decay of Shock Waves
The American Mathematical Monthly,  Vol. 79, (1972), pp. 227-241.


C.D. Olds
The Simple Continued Fraction Expansion of e
The American Mathematical Monthly, Vol. 77, (1970), pp. 968-974.


Jean Francois Treves
On Local Solvability of Linear Partial Differential Equations
Bulletin of the AMS, Vol. 76, (1970), pp. 552-571.


Norman Levinson
A Motivated Account of an Elementary Proof of the Prime Number Theorem
The American Mathematical Monthly, Vol. 76, (1969), pp. 225-245.


Shiing Shen Chern
Curves and Surfaces in Euclidean Space
Studies in Global Geometry and Analysis, pp. 16-56, MAA Stud. Math., Vol. 4, Math. Assoc. America, Washington, DC, 1967.


Mark Kac
Can One Hear the Shape of a Drum?
The American Mathematical Monthly, Vol. 73, (1966), pp. 1-23.


Guido Weiss
Harmonic Analysis
Studies in Real and Complex Analysis, pp. 124-178, MAA Stud. Math., Vol. 3, Math. Assoc. America, Washington, DC, 1965.


Jack K. Hale & Joseph P. LaSalle
Differential Equations: Linearity vs. Nonlinearity. This page is currently not available.
SIAM Review 5 (1963), pp. 249-272.


Leon Henkin
Are Mathematics and Logic Identical?
Science, Vol. 138, (1962), pp. 788-794.


Philip J. Davis
Leonhard Euler’s Integral: An Historical Profile of the Gamma Function
The American Mathematical Monthly, Vol. 66, (1959), pp. 849-869.


Cornelius Lanczos
Linear Systems in Self-Adjoint Form
The American Mathematical Monthly, Vol. 65, (1958), pp. 665-679.


R.H. Bruck
Recent Advances in the Foundations of Euclidean Plane Geometry
The American Mathematical Monthly, Vol. 62, (1955), pp. 2-17.


E.J. McShane
Partial Orderings and Moore-Smith Limits
The American Mathematical Monthly, Vol. 59, (1952), pp. 1-11.


Mark Kac
Random Walk and the Theory of Brownian Motion
The American Mathematical Monthly, Vol. 54, (1947), pp. 369-391.


Paul R. Halmos
The Foundations of Probability
The American Mathematical Monthly, Vol. 51, (1944), pp. 493-510.


R.H. Cameron
Some Introductory Exercises in the Manipulation of Fourier Transforms
National Mathematics Magazine, Vol. 15, (1941), pp. 331-356.


Saunders MacLane
Modular Fields
The American Mathematical Monthly, Vol. 47, (1940), pp. 67-84
Some Recent Advances in Algebra
The American Mathematical Monthly, Vol. 46, (1939), pp. 3-19.


G.T. Whyburn
On the Structure of Continua
Bulletin of the AMS, Vol. 42, (1936), pp. 49-73.


Dunham Jackson
The Convergence of Fourier Series
The American Mathematical Monthly, Vol. 41, (1934), pp. 67-84
Series of Orthogonal Polynomials
Annals of Mathematics, Vol. 34, (1933), pp. 527-545
Orthogonal Trigonometric Sums
Annals of Mathematics, Vol. 34, (1933), pp. 799-814.


G.H. Hardy
An Introduction to the Theory of Numbers
Bulletin of the AMS, Vol. 35, (1929), pp. 778-818.


T.H. Hildebrandt
The Borel Theorem and Its Generalizations
Bulletin of the AMS, Vol. 32, (1926), pp. 423-474.


G.A. Bliss
Algebraic Functions and Their Divisors
Annals of Mathematics, Vol. 26, (1924), pp. 95-124.